Allen, Susan J. and Dixon, C. Jane and Chazot, Paul L. (2018) 'Can H2-receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19-year-old female? a case report.', British journal of clinical pharmacology., 84 (7). pp. 1611-1616.
The anaphylactoid reaction described follows cessation of ranitidine in a 19‐year‐old female with the disease cluster: mast cell activation syndrome, hypermobile Ehlers‐Danlos syndrome and postural tachycardia syndrome. Anaphylaxis can give wide‐ranging symptoms from rhinorrhoea and urticaria to tachycardia and system‐wide, life‐threatening, anaphylactic shock. Individuals with a disorder of mast cell activation can experience many such symptoms. H2 receptor antagonists, such as ranitidine, are commonly prescribed in this population. A mechanism for the reaction is proposed in the context of ranitidine, as an inverse agonist, causing upregulation of H2 histamine receptors and raised histamine levels due to enzyme induction. This effect, following extended and/or high antihistamine dosing, may have implications for other individuals with a disorder of mast cell activation, such as mastocytosis or mast cell activation syndrome. There are potential policy and patient guidance implications for primary and secondary care with respect to cessation of H2 antagonists.
|Full text:||(AM) Accepted Manuscript|
Download PDF (733Kb)
|Publisher Web site:||https://doi.org/10.1111/bcp.13578|
|Publisher statement:||This is the accepted version of the following article: Allen, Susan J., Dixon, C. Jane & Chazot, Paul L. (2018). Can H2 -receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19-year-old female? A case report. British Journal of Clinical Pharmacology 84(7): 1611-1616 which has been published in final form at https://doi.org/10.1111/bcp.13578. This article may be used for non-commercial purposes in accordance With Wiley Terms and Conditions for self-archiving.|
|Date accepted:||27 February 2018|
|Date deposited:||19 April 2018|
|Date of first online publication:||18 April 2018|
|Date first made open access:||18 October 2018|
Save or Share this output
|Look up in GoogleScholar|